What do you do when the scale starts rebelling against you? When all of your hard work is going nowhere? You dig a little deeper into what else is going on …
If you start eating a bit more than usual, treating yourself to a few extra biscuits or slacking on exercise, you probably wouldn’t be surprised that you’re gaining a bit of weight.
But what about if you are doing everything the same as you always do, following all the rules, and your weight still goes up?
You might be dealing with something else entirely, which is why I’ve compiled the top three reasons why you are gaining weight:
1. Lack of sleep
I’ve said this a few times in so many different articles, but getting enough sleep is so much more important than you think. There are two hiccups that follow when you aren’t getting enough sleep and you gain weight . Firstly, staying up late often means raiding the fridge or snack cupboard, meaning you consume more calories.
Then other reason involves what happens with your body when you are sleep deprived. Changes in hormone levels increase your hunger and appetite that also contributes to you not feeling full after eating. These all lead to the snowball weight gain effect that keeps us up at night.
We live in stressful times, so we can be forgiven for letting stress get the better of us and our waistline. When the demands of life get too intense, our body goes into survival mode and cortisol is released. Cortisol causes an increase in appetite, and naturally when this happens we reach for the high-calorie comfort foods.
This combination is the perfect breeding ground for weight gain. I know first-hand how quickly weight gain can spiral out of control when you let stress take over. It’s so easy to say that you need to relax: that isn’t always possible, but definitely recommended.
Speaking about stress, an unfortunate side-effect that stems from trying to combat stress, is that certain antidepressants cause weight gain. There are various theories as to why this happens, but before you decide to stop taking or change your medication, speak to your doctor first.
Some people experience slight weight fluctuations after beginning a new treatment of medication, which is to be expected. Before you toss out the tablets though, make sure your doctor is aware of your concerns and can address them for you.
Until next time.
As seen on All4Women.